Infliximab-induced Headache and Infliximab-induced Meningitis: Two Ends of the Same Spectrum?
This report describes a case of aseptic meningitis induced by the tumor necrosis factor-α inhibitor infliximab. The patient, a 51-year-old female, was being treated for Crohn's disease. After an infliximab infusion, she had headache, fever, arthralgia, myalgia, and meningismus. Cerebrospinal fluid analysis was remarkable for a neutrophilic pleocytosis and elevated protein. Other potential causes of meningitis were excluded. Her symptoms completely resolved within 24 hours of presentation. Because infliximab commonly causes headache and is very immunogenic, we infer that infliximab-induced meningitis is immune-mediated and underrecognized. Potential risk factors and means for minimizing its occurrence are offered.
* Infliximab can induce aseptic meningitis.
* This reaction appears to be an immune-mediated, perhaps delayed, hypersensitivity phenomenon.
* Patients at particular risk for infliximab-induced meningitis may be those who had serum sickness symptoms in response to prior infusions.
* Effective measures can be taken to reduce the incidence of infliximab-induced serum sickness in general and meningitis specifically.
This content is limited to qualifying members.
If you have an existing account please login now to access this article or view your purchase options.
Create a free account, then purchase this article to download or access it online for 24 hours.
Create a free account, then purchase a subscription to get complete access to all articles for a full year.